Serotonin Syndrome after Initiation of Pregabalin on a Stable Regimen of Antidepressant Medication

Main Article Content

Lena Jellestad
Lea Stocker
Josef Jenewein
Soenke Boettger

Abstract

Aims: Serotonin syndrome is a potentially life-threatening drug interaction caused by excess serotonin concentration in the central nervous system and/or peripheral nervous system leading to cognitive, autonomic and somatic effects ranging from barely perceptible to fatal. A number of drugs and drug interactions cause serotonin syndrome, however, the exact mechanisms often remain elusive.

Presentation of Case: In the following case, serotonin syndrome was caused by the addition of pregabalin in a patient with recurrent major depressive disorder and concurrent medication with paroxetine and trazodone.

Discussion: This case illustrates the risk of polypsychopharmacology leading to an increased vulnerability towards serotonin syndrome.

Conclusion: Pregabalin with its serotonergic action has a liability to cause serotonin syndrome. This should be especially kept in mind in patients with polypsychopharmacology.

Keywords:
Serotonin syndrome, pregabalin, paroxetine, trazodone

Article Details

How to Cite
Jellestad, L., Stocker, L., Jenewein, J., & Boettger, S. (2016). Serotonin Syndrome after Initiation of Pregabalin on a Stable Regimen of Antidepressant Medication. International Journal of Medical and Pharmaceutical Case Reports, 7(5), 1-4. https://doi.org/10.9734/IJMPCR/2016/28356
Section
Case Study